International Journal of Hematology

DOI: 10.1007/s12185-017-2339-5 Pages: 373-377

Dasatinib-associated reversible demyelinating peripheral polyneuropathy in a case of chronic myeloid leukemia

1. Kitasato University School of Medicine, Department of Transfusion and Cell Transplantation

2. Kitasato University School of Medicine, Department of Hematology

3. Kitasato University School of Medicine, Department of Neurology

Correspondence to:
Takashi Ishida
Tel: +81-42-778-8111



Tyrosine kinase inhibitors (TKIs) are essential for the treatment of chronic myeloid leukemia (CML). Adverse effects of dasatinib have been reported; however, few reports have highlighted the association between dasatinib and demyelinating peripheral neuropathy (DPN). We report a patient with CML who developed acute onset of DPN associated with dasatinib therapy. A 46-year-old Japanese woman was treated with dasatinib for 7 months after the diagnosis of CML and she achieved a major molecular response (MMR). However, dysphagia, hoarseness, and muscle weakness progressively developed over 2 weeks. Nerve conduction studies revealed extensive demyelinating changes. Dasatinib was discontinued and the patient received intravenous immunoglobulin (IVIg), resulting in resolution of the symptoms. However, 1 month after the re-initiation of dasatinib therapy, muscle weakness developed again, indicating possible involvement of dasatinib in the development of DPN. She was then treated with IVIg, followed by prednisolone and nilotinib instead of dasatinib. These treatments eventually led to improvements of the symptoms and helped her achieve an MMR. This case suggests that dasatinib may carry risks of DPN possibly through immune-mediated disorders. It is clinically important to realize that dasatinib can cause extensive DPN, and a quick discontinuation and a switch to another TKI may be indicated.

To access the full text, please Sign in

If you have institutional access, please click here

Share the Knowledge